Alert archive / Kentucky / Wind Advisories in 2008

Wind Advisory 20, NWS Jackson, KY

December 31, 200811 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 31, 2008, 1:15 AM EST for 11 counties in Kentucky. It took effect at Dec 31, 2008, 2:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2008, 1:15 AM EST (06:15 UTC)
In effect from
Dec 31, 2008, 2:00 AM EST
Expired
Dec 31, 2008, 10:00 AM EST
In force
8 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Bell County, KY, Estill County, KY, Fleming County, KY, Harlan County, KY, Letcher County, KY, Menifee County, KY, Montgomery County, KY, Pike County, KY, Powell County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 17 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
711 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 310615
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
115 AM EST WED DEC 31 2008

...STRONG COLD FRONT TO BRING GUSTY WINDS TO EASTERN KENTUCKY EARLY
THIS MORNING...

.A STRONG COLD FRONT MOVING THROUGH EASTERN KENTUCKY EARLY THIS
MORNING WILL BRING WITH IT STRONG GUSTY WINDS FOR SEVERAL HOURS ALONG
AND JUST BEHIND THE FRONT.

KYZ044-050>052-058>060-087-088-118-120-311500-
/O.NEW.KJKL.WI.Y.0020.081231T0700Z-081231T1500Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-BELL-HARLAN-
LETCHER-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG...PIKEVILLE
115 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. 

GUSTY WEST TO NORTHWEST WINDS OF AROUND 45 MPH ARE EXPECTED ALONG
AND JUST BEHIND A COLD FRONT AS IT PASSES THROUGH EASTERN KENTUCKY
DURING THE EARLY MORNING HOURS. THE STRONGEST WINDS WILL LAST FOR
JUST A FEW HOURS OVER A GIVEN LOCATION AND THEN SUBSIDE. HOWEVER...
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. EXTRA CAUTION IS URGED.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

$$

GREIF
1 follow-up statement
000 
WWUS73 KJKL 311457
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
957 AM EST WED DEC 31 2008

...STRONG GUSTY WINDS DIMINISHING...

.WINDS WILL CONTINUE TO DIMINISH THROUGH THE DAY...AND THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE. 

KYZ044-050>052-058>060-087-088-118-120-311600-
/O.EXP.KJKL.WI.Y.0020.000000T0000Z-081231T1500Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-BELL-HARLAN-
LETCHER-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG...PIKEVILLE
957 AM EST WED DEC 31 2008

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING. 

THE STRONG GUSTY WINDS FROM EARLIER THIS MORNING WILL CONTINUE TO
DIMINISH THROUGH THE DAY...ALTHOUGH A FEW GUSTS BETWEEN 30 AND 35 MPH
WILL STILL BE POSSIBLE INTO THE AFTERNOON.

$$

WJM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 1:09 AM EST, 6 minutes earlier.

Area forecast discussion, Dec 31, 1:09 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
109 AM EST WED DEC 31 2008

.SHORT TERM.../REST OF TONIGHT AND WEDNESDAY MORNING/

EASTERN VALLEYS FELL OFF QUICKLY... WITH THE COLD SPOTS BOTTOMING
OUT AROUND 30... WHILE RIDGETOPS AND OUR MORE EXPOSED WESTERN
LOCATIONS REMAINED IN THE LOWER 50S. TEMPS ARE NOW BEGINNING TO
EQUALIZE AS THE GRADIENT TIGHTENS UP IN ADVANCE OF APPROACHING COLD
FRONT AND EASTERN VALLEYS BEGIN TO MIX OUT. THE FRONT WAS NEAR A
IND-EVV-PAH LINE AT 03Z AND MOVING AT A CLIP THAT WOULD PUT IT IN
EASTERN KENTUCKY BETWEEN 07Z AND 11Z. UPSTREAM OBS INDICATE WIND
GUSTS BETWEEN 30 AND 40 MPH WITH THE FRONTAL PASSAGE... RIGHT IN
LINE WITH CURRENT FORECAST. WILL THEREFORE SIMPLY REFRESH THE
SPECIAL WEATHER STATEMENT AS IT APPEARS WE WILL STAY JUST BELOW OUR
WIND ADVISORY CRITERIA.

AM A BIT CONCERNED WE MAY BE UNDERDOING POPS EARLY WEDNESDAY AS
MOISTURE BEHIND THE FRONT CLIMBS OUR TERRAIN. LUCKILY... BEST
FORCING REMAINS TO OUR NORTH BUT STRONG COLD ADVECTION AND NEAR
PERFECT UPSLOPE TRAJECTORIES POINT TO A PERIOD OF SCATTERED SNOW
SHOWERS EVEN THOUGH MOISTURE IS SHALLOW. EVEN IF COVERAGE IS MORE
THAN CURRENTLY ADVERTISED... DO NOT ANTICIPATE MUCH IF ANY
ACCUMULATION WITH WARM ANTECEDENT CONDITIONS SO WILL LET CURRENT
FLURRIES/ISOLATED SNOW SHOWER SCENARIO RIDE AND LET NEXT SHIFT WATCH
UPSTREAM RADAR RETURNS FOR ANY NEEDED ADJUSTMENTS IN TIME FOR THE
MORNING COMMUTE.

/WEDNESDAY AFTERNOON THROUGH THURSDAY/

DESPITE A QUICK CLEAR OUT TOMORROW AFTERNOON...TEMPERATURES WILL
STAY IN THE 30S FOR MOST LOCATIONS WITH STRONG COLD AIR ADVECTION
TAKING PLACE. THIS WILL SET THE STAGE FOR A COLD WEDNESDAY NIGHT AND
THURSDAY MORNING AS HIGH PRESSURE MOVES IN FROM THE WEST...WITH
MIDDLE TO UPPER TEENS IN THE VALLEYS. TEMPERATURES WILL SEE THE 40S
AGAIN BY THURSDAY AS SOUTHERLY FLOW AND WARM AIR ADVECTION ENGAGES.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/

BOTH THE GFS AND ECMWF HAVE CONTINUED A TREND OF LESS SOUTHERN STREAM
INVOLVEMENT FOR THE SYSTEM TO END THE WORK WEEK. THIS TRANSLATES INTO
LESS MOISTURE AS WELL AS MORE PROGRESSIVE. LOWER CONFIDENCE
CONTINUES ON THE LOW LEVEL AIR MASS...SO HAVE CONTINUED TO USE A
RAIN/SNOW MIX...ALTHOUGH THE 850 MB PROFILE WOULD BE CONDUCIVE FOR
NO WARM LAYER. MAINTAINED A PERSISTENCE FORECAST FOR POPS...BRINGING
IN CHANCE POPS LATE THURSDAY NIGHT...BEFORE RAMPING UP TO THE LIKELY
RANGE FOR THE FIRST PART OF THE DAY ON FRIDAY AS THE COLD FRONT MOVES
THROUGH AND EXITS QUICKLY.

HIGH PRESSURE WILL THEN TAKE HOLD FOR FRIDAY NIGHT INTO
SATURDAY...BEFORE ANOTHER SYSTEM APPROACHES FROM THE PLAINS. BOTH THE
GFS AND ECMWF HAVE BEEN RAMPING UP THIS SYSTEM...BRINGING MUCH MORE
MOISTURE AND WARMER AIR IN FROM THE SOUTHWEST. HAVE RAMPED POPS UP TO
THE CHANCE RANGE BY SUNDAY...BEFORE THE COLD FRONT MOVES THROUGH BY
SUNDAY NIGHT. HAVE KEPT THIS SYSTEM AS ALL RAIN GIVEN THE STRONG WARM
NOSE ASSOCIATED WITH IT...HOWEVER AN EARLIER ONSET LATE SATURDAY
NIGHT COULD POSE SOME PRECIPITATION TYPE CHALLENGES AND WAIT TO SEE
FURTHER TRENDS BEFORE MENTIONING ANYTHING ELSE BESIDES RAIN.

LATEST MODEL TRENDS AND HPC GUIDANCE INDICATE THAT THE NEXT WEATHER
SYSTEM WILL BE MAINLY A MONDAY NIGHT INTO TUESDAY EVENT. WILL NOT
CARRY POPS MONDAY...AND GRADUALLY RAMP UP INTO THE CHANCE RANGE BY
TUESDAY MORNING. MODEL CONSENSUS SUGGESTS A SURFACE LOW TRACK WEST OF
OUR AREA...SO FOR NOW THIS APPEARS TO BE MAINLY A RAIN EVENT.
HOWEVER...TEMPERATURES AT THE BEGINNING AND END COULD EASILY SUPPORT
SNOW SO WELL CARRY A MIX FOR NOW.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

STRONG WINDS BEHIND A DEPARTING AND STRONG COLD FRONT WILL CONTINUE
TO BE THE PRIMARY AVIATION ISSUE THROUGH 12 OR 13Z. GUSTS OF 30-35KTS
WILL BE POSSIBLE BETWEEN THROUGH 9Z. SURFACE OBSERVATIONS FOR THE
PAST FEW HOURS FROM BOTH CENTRAL AND EASTERN KENTUCKY HAVE SHOWN
SEVERAL INSTANCES OF WIND GUSTS IN EXCESS OF 30KTS. ONCE THE FRONT
MOVES THROUGH THE FORECAST AREA...THE WINDS WILL SUBSIDE SOME...BUT
WILL REMAIN FAIRLY STRONG...WITH GUSTS OF 20-25 PERSISTING THROUGH
13Z. JKL MAY EXPERIENCE A PERIOD OF OFF AGAIN ON AGAIN LIGHT SNOW
SHOWERS BETWEEN 8 AND 12Z...AS UPSLOPE FLOW INTERACTS WITH MEAGER LOW
LEVEL MOISTURE. LOZ AND SME MAY SEE A FEW FLURRIES DURING THAT
TIME...BUT CONFIDENCE IS LOW. JKL WILL LIKELY SEE MVFR CIGS OF 2.5K
WITH SCATTERED SNOW SHOWERS BETWEEN 8 AND 12Z. LOZ AND SME WILL
EXPERIENCE CIGS OF 3K DURING THAT SAME TIME...BUT ARE NOT EXPECTED TO
DROP BELOW VFR. VSBYS AT JKL WILL DROP TO 5 OR 6SM WITH ANY SNOW
SHOWER THAT MOVES OVER THE AIRPORT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/ABE
LONG TERM....JOHNSTONE/GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Dec 30, 4:25 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EST TUE DEC 30 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
425 PM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. WINDS WILL
TEMPORARILY GUST BETWEEN 35 AND 45 MPH ALONG AND BEHIND THE FRONT AS
IT PASSES.

SNOW SHOWERS ARE POSSIBLE LATE TONIGHT ALONG AND EAST OF A LINE
EXTENDING FROM MOREHEAD TO CAMPTON TO MANCHESTER TO MIDDLESBORO.
LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS WILL BE POSSIBLE EARLY WEDNESDAY MORNING...WITH SNOW
SHOWERS POSSIBLE DURING THE AFTERNOON ALONG AND EAST OF A LINE
EXTENDING FROM MOREHEAD TO CAMPTON TO MANCHESTER TO MIDDLESBORO.
LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

SNOW SHOWERS WILL ALSO BE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY
AFTERNOON. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGE OR TREES DOWN FROM THE GUSTY
WINDS TONIGHT.

AR/GEOGERIAN

In the hours before

Special weather statement, Dec 30, 10:40 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EST TUE DEC 30 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1040 PM EST TUE DEC 30 2008

...STRONG COLD FRONT TO BRING GUSTY WINDS TO EASTERN KENTUCKY EARLY
WEDNESDAY MORNING...

WEST TO NORTHWEST WINDS WILL GUST UP TO 40 MPH ALONG AND JUST BEHIND
A COLD FRONT AS IT PASSES THROUGH EAST KENTUCKY BETWEEN 2 AND 6 AM
EARLY WEDNESDAY MORNING. THE MOST INTENSE WINDS WILL LAST LESS THAN
AN HOUR OVER A GIVEN LOCATION AND THEN SUBSIDE...HOWEVER BREEZY
CONDITIONS WITH WIND GUSTS UP TO 35 MPH WILL REMAIN POSSIBLE THROUGH
LATE WEDNESDAY MORNING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

GEOGERIAN/ABE

Nearby

Wind Advisories in Kentucky, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.